Mississippi, 2005

Damaging Wind in Mississippi, August 27, 2005

August 27, 2005 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 27, 9:30 AM CST, 20 minutes earlier.

Area forecast discussion, Aug 27, 9:30 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1030 AM CDT SAT AUG 27 2005

.DISCUSSION...CONTINUING TO WATCH POTENTIALLY DANGEROUS HURRICANE
KATRINA AND POSSIBLE SEVERE WEATHER ACROSS THE NORTHWEST.

CURRENTLY TSRA ARE MOVING SOUTHEAST OUT OF AR AND INTO THE DELTA
AND THIS IS PROBABLY GOING TO BUST THE HEAT ADVISORY UP THERE BUT
DOWN SOUTH INTO VICKSBURG AND NATCHEZ. WILL UPDATE THE FORECAST TO
INCREASE POPS IN THE NW AND COOL HIGHS AS WELL. BUT AS FOR THE REST
OF THE FORECAST HIGH PRESSURE AND MUCH DRIER CONDITIONS WILL LEAVE
THE AREA WARM AND SUNNY. THESE LOW THETA E VALUES SHOULD HELP KEEP
THINGS FROM REFIRING ALONG THE OUTFLOW BOUNDARY LATER TODAY.

JUST TO KEEP YOU UPDATED ON KATRINA. HURRICANE WATCHES HAVE NOW BEEN
POSTED FROM THE MOUTH OF THE PEARL RIVER TO MORGAN CITY AND WILL
LIKELY BE EXTENDED EAST THIS AFTERNOON. KATRINA AT 15Z HAD A MINIMUM
CENTRAL PRESSURE OF 940 MB AND SUSTAINED SFC WINDS OF 115 MPH MAKING
KATRINA A DANGEROUS CAT 3 STORM. CURRENT FORECAST STILL HAS IT
COMING ON SHORE ON THE EXTREME EASTERN EDGE OF LA AND MISSISSIPPI
COAST. /CAB/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM SATURDAY FOR MSZ018-MSZ019-MSZ025-
     MSZ026-MSZ027-MSZ034-MSZ035-MSZ036-MSZ040-MSZ041-MSZ042-
     MSZ047-MSZ053-MSZ059-MSZ060.

LA...HEAT ADVISORY UNTIL 7 PM SATURDAY FOR LAZ007-LAZ008-LAZ009-
     LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.

AR...HEAT ADVISORY UNTIL 7 PM SATURDAY FOR ARZ074-ARZ075.

&&

CAB
Hazardous weather outlook, Aug 27, 4:14 AM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
514 AM CDT SAT AUG 27 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281014-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
514 AM CDT SAT AUG 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
NORTHWESTERN PORTION OF THE FORECAST AREA TODAY. THIS ACTIVITY
WILL BE POSSIBLE AS A COMPLEX OF STORMS MOVE OUT OF ARKANSAS AND
NORTHERN MISSISSIPPI AND PUSHES A BOUNDARY INTO THE REGION.
ASSOCIATED WITH THIS COMPLEX WILL BE A STRONG DISTURBANCE ALOFT
WHICH WILL HELP TRIGGER STORMS DURING THE HEAT OF THE DAY.
DAMAGING WINDS WILL BE THE MAIN CONCERN WITH ANY STORMS.

...SEASONAL THREATS...
HOT AND HUMID CONDITIONS WILL LINGER FOR AT LEAST ONE MORE DAY
ACROSS THE WESTERN HALF OF THE FORECAST AREA. AS HAS BEEN THE
CASE...THE COMBINATION OF HIGH TEMPERATURES IN THE UPPER 90S AND
HIGH HUMIDITY WILL RESULT IN HEAT INDEX VALUES OF BETWEEN 105 AND
110 DEGREES TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...SUNDAY AND MONDAY...
THE EXPECTED TRACK OF MAJOR HURRICANE KATRINA HAS BEEN SHIFTED
WEST TO A LANDFALL ALONG THE LOUISIANA COAST MONDAY EVENING. THIS
WOULD RESULT IN SUBSTANTIALLY GREATER IMPACT TO THE ARKLAMISS
REGION THAN EARLIER THOUGHT...WITH POSSIBILITY OF HIGH WINDS AND
HEAVY RAINS...ESPECIALLY ALONG EAST OF INTERSTATE 55.

AT THIS TIME...THE HIGHEST THREAT FOR WINDS OF AT LEAST TROPICAL
STORM FORCE WOULD BE ALONG AND SOUTHEAST OF THE NATCHEZ TRACE.
HEAVY RAINFALL OF AT LEAST 3 TO 5 INCHES WOULD ALSO BE POSSIBLE
ALONG THE TRACK OF KATRINA.

THIS SITUATION WILL NEED TO BE MONITORED CLOSELY OVER THE
WEEKEND.

...DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TODAY ACROSS THE NORTHWEST. ACTIVATION
WILL AGAIN BE NEEDED SUNDAY THROUGH TUESDAY AS HURRICANE KATRINA
IMPACTS A LARGE PORTION OF OUR AREA.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 167 km away, was scanning. The volume nearest the first event began at 15:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bolivar

When
August 27, 9:50 AM CST
Where
Bolivar County, 5 mi WSW of Shaw
Measured
68 kt (78 mph) estimated gust
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
33.567, -90.900

A few greenhouses and mobile homes along with several sheds were severely damage by downburst winds as a thunderstorm moved through Southern Bolivar county. The greenhouses and sheds were blown down and the mobile homes were rolled over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471975.